Arizona, 2007

Flash Flood in Arizona, September 22, 2007

September 22, 2007 · NWS VEF · 1 event in 1 county or zone

A strong low pressure system brought thunderstorms and heavy rain to the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system brought thunderstorms and heavy rain to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 22, 5:00 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 22, 5:00 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SAT SEP 22 2007

.SYNOPSIS...AN UNSEASONABLY STRONG AREA OF LOW PRESSURE WILL FINALLY
MOVE INLAND ACROSS CALIFORNIA AND SOUTHERN NEVADA TODAY AND TONIGHT.
THIS SYSTEM WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY WITH ACTIVITY DECREASING TONIGHT. A WEAK
DISTURBANCE WILL BRUSH ACROSS NORTHERN NEVADA SUNDAY WITH A SLIGHT
CHANCE OF SHOWERS ACROSS HIGHER ELEVATIONS OF THE SOUTHERN GREAT
BASIN. TEMPERATURES WILL BE 10 TO 15 DEGREES BELOW NORMAL THROUGH
THE WEEKEND BUT WILL GRADUALLY WARM TO NEAR NORMAL LEVELS BY LATER
NEXT WEEK.
&&

.UPDATE...PERSISTENT BAND OF SHOWERS AND THUNDERSTORMS HAS FINALLY
MOVED EAST OF DEATH VALLEY. ALLOWED FLASH FLOOD WATCH TO EXPIRE AS
SCHEDULED.
&&

.PREV DISCUSSION...300 AM PDT SAT SEP 22...SHORT TERM...UPPER LOW
JUST OFF THE COAST AND THE PERSISTENT BAND OF SHOWERS ACROSS OUR
AREA LOOK LIKE THEY ARE FINALLY STARTING TO MOVE NORTHEAST EARLY
THIS MORNING. EXPECT NUMEROUS SHOWERS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA TODAY WITH SCATTERED SHOWERS OVER THE
SOUTHWEST. NOT SURE ABOUT SNOWFALL AMOUNTS IN THE SIERRA THIS
MORNING BUT SOME RAIN REPORTED IN BISHOP OVERNIGHT AND WITH UPSLOPE
FLOW...EXPECT THERE HAS BEEN SOME SNOW AT HIGHER ELEVATIONS.
SNOWFALL SHOULD CONTINUE OR INCREASE AS THE LOW MOVES A LITTLE
FARTHER EAST. QUESTION MARK ABOUT SNOW IN THE SIERRA THIS AFTERNOON.
UPSLOPE FLOW DIMINISHES BUT THERE SHOULD BE SOME CONVECTION AS THE
UPPER LOW MOVES OVERHEAD. NAM NOT SHOWING MUCH PRECIPITATION THIS
AFTERNOON BUT THE GFS DOES. WILL NOT CHANGE THE WARNING AT THIS TIME
BUT DAY SHIFT MAY NEED TO CONSIDER EXTENDING THE HEAVY SNOW WARNING
INTO THIS AFTERNOON. PRECIPITATION CHANCES WILL DECREASE FROM THE
SOUTHWEST TONIGHT AS THE WEAKENING LOW MOVES INTO NEVADA. MOST OF
THE AREA WILL BE DRY SUNDAY HOWEVER A SECONDARY WEAK SHORTWAVE
TROUGH WILL MOVE ACROSS NORTHERN NEVADA GIVING THE HIGHER ELEVATIONS
OF THE FAR NORTHERN PART OF THE FORECAST AREA A SLIGHT CHANCE OF
SHOWERS. DRY NORTHWEST FLOW EXPECTED ON MONDAY. TEMPERATURES WILL BE
SOME 10 TO 15 DEGREES BELOW NORMAL TODAY BUT WILL WARM UP AROUND 5
DEGREES BY MONDAY.

.LONG TERM...LITTLE IF ANY DIFFERENCE IN THINKING FROM PREVIOUS
PACKAGE. DRY MAINLY ZONAL FLOW IN THE EXTENDED WITH A COUPLE OF WEAK
SHORTWAVES MOVING OUT OF SOUTHWESTERN CANADA AND THROUGH THE AREA.
THE FIRST IS FORECAST THROUGH WEDNESDAY AND THE SECOND EARLY IN THE
WEEKEND. MINIMAL MOISTURE IS FORECAST WITH EITHER FEATURE AND WOULD
LIKELY BE TIED TO ANY FRONT THAT MOVED THROUGH THE AREA. WENT WITH A
DRY FORECAST FOR THIS PACKAGE WITH TEMPERATURES SLOWLY REBOUNDING TO
NORMAL LEVELS LATE IN THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE FOR THE NEXT SEVERAL HOURS AS MOISTURE CONTINUES TO MOVE IN
FROM THE SOUTH. WINDS HAVE BEEN LIGHT AND SHOULD STAY UNDER 8 KNOTS
AND VARIABLE BUT COULD BRIEFLY KICK UP AROUND THUNDERSTORMS. CIGS
WILL OCCASIONALLY LOWER BELOW 5K FEET AND VISIBILITY COULD BE
REDUCED AS SHOWERS MOVE THROUGH THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...RAIN BAND OVER EASTERN SAN BERNARDINO AND INYO COUNTY
HAS GRADUALLY SHIFTED EAST OVERNIGHT AND WILL FOCUS MORE ON CLARK...
LINCOLN AND MOHAVE COUNTIES. SOME AREAS COULD SEE CIGS DROPPING
BELOW 3K FEET AT TIMES. WINDS ARE EXPECTED TO REMAIN UNDER 12KTS
OVER MOST LOCATIONS THROUGH MID MORNING.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HEAVY SNOW WARNING UNTIL 11 AM PDT TODAY FOR CAZ519-521.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 22, 4:49 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 AM PDT SAT SEP 22 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-230600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
449 AM PDT SAT SEP 22 2007 /449 AM MST SAT SEP 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WHICH HAS BEEN JUST OFF
THE SOUTHERN CALIFORNIA COAST WILL MOVE INLAND TODAY AND INTO
NEVADA TONIGHT. THIS WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY WITH HEAVY SNOW LIKELY IN THE
SIERRA THIS MORNING. A HEAVY SNOW WARNING IS IN EFFECT UNTIL 11 AM
THERE. SIGNIFICANT RAINFALL IS POSSIBLE ACROSS NORTHWEST ARIZONA
AND EASTERN PORTIONS OF SOUTHERN NEVADA TODAY. PRECIPITATION
CHANCES WILL DECREASE FROM THE SOUTHWEST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED WITH THIS STORM.

The radar

The Las Vegas radar (KESX), 86 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
September 22, 6:30 AM MST to 7:00 AM MST
Where
Mohave County, 14 mi E of Temple Bar Marina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.030, -114.030

Diamond Bar Rd. was closed and washes were flooded in Meadview.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55848.